Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 154, NWS Charleston, SC

July 11, 1998Bulloch County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 1998, 5:30 PM EDT for Bulloch County, Effingham County, Georgia. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 1998, 5:30 PM EDT (21:30 UTC)
Expired
Jul 11, 1998, 6:20 PM EDT
In force
50 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bulloch County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:00 PM EDTThunderstorm Wind 50Leefield, GATrees and powerlines down countywide.
Jul 11, 6:14 PM EDTThunderstorm Wind 50Stilson, GATree fell on a car and injured 1 person.
Jul 11, 6:15 PM EDTThunderstorm Wind 50Eden, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS1 KCHS 112132 RRA
SVRCHS
GAC031-103-112220-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT SAT JUL 11 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BULLOCH COUNTY IN SOUTHEASTERN GEORGIA
  WESTERN EFFINGHAM COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 620 PM EDT

* AT 530 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM BETWEEN EGYPT AND LEEFIELD... MOVING SOUTH-
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STILSON AND GUYTON AT 545 PM
  PINEORA AND MARLOW AT 555 PM
  EDEN AT 605 PM

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

ML/TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:10 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 1:10 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT SAT JUL 11 1998

WL BE BRIEF AS TSRA FIRING UP AND NEW ETA AND MESO DISCO CALL FOR A
PTNTLY BUSY AFT AND EVE. SUM DECENT DYNAMICS MOVG THRU SRN SC THIS AFT
AND EARLY EVE...AND LATER AFT AND EARLY TNGT FOR SE GA. TSRA ARE
BEGINNING TO FIRE AND BASED ON THE LASTEST MESO DISCO...WL HV TO WATCH
FOR PSBL DOWNBURSTS ESP ACROSS SE GA WITH DRIER AIR ALOFT THERE. SUN
LOOKS FAIRLY QUIET W/ONLY CBRZ TO BE CONCERNED ABT. NO DYNAMCIS TO
SPEAK OF. AM THINKING ABT A 20 POP FOR THE AFT ON SUN. STILL NOT MUCH
GOING ON SUN NIGHT...WL GO W/O A POP. ON MON...A STRONGER S/WV AND
ASSOC SFC LO APPROACH IN THE AFT. LLVL WIND FIELDS INC AND THINK THERE
WL BE A GOOD CHC FOR AFT TSRA ON MON. WL BRING POPS BACK INTO THE 30-40
RANGE. AS FAR AS TEMPS...WL BE DOWN A BIT THE NEXT FEW DAYS W/ONSHORE
FLOW AND CHCS FOR PCPN. FWC TEMP GUID LOOKS REASONABLE AND WL GENLY
FOLLOW.

CWF...MRP GUID HIER THAN ETA BL WINDS...AND SO FAR MRP SEEMS TO BE
DOING A BETTER JOB. WL GENLY KEEP E-NE WINDS AT 15 KT...WL NOT BITE ON
THE MRP FCST OF 20 KT FOR SAV YET...BUT CUD CERTAINLY SEE IT. WL BUILD
SEAS TO 5 FT THIS PKG...BUT LEAVE BLO SCA CRIT. CUD SEE SCA SUN INTO
MON...ESP FOR GA WATERS.

CHS APT     75/89/73/87  4214
DOWNTOWN    79/86/78/85
INLAND CTYS 73/90/71/88
SAV APT     76/89/74/87  5214

        S COAST /CHS-NBC/
.TONIGHT...A 50 PERCENT CHANCE OF EVENING THUNDERSTORMS...OTHERWISE
PARTLY CLOUDY. LOW MIDDLE 70S INLAND AND UPPER 70S COAST. EAST WIND 10
MPH BECOMING NORTHEAST 5 TO 10 MPH.
.SUNDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH MIDDLE 80S COAST AND NEAR 90 INLAND. NORTH$EAST WIND
15 MPH BECOMING EAST.
.SUNDAY NIGHT...PARTLY CLOUDY. LOW LOWER 70S INLAND AND UPPER 70S
COAST.
.MONDAY...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH MIDDLE 80S COAST AND UPPER 80S INLAND.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:52 PM EDTSevere Thunderstorm WarningCHSEffingham48 min
Jul 11, 6:17 PM EDTSevere Thunderstorm WarningCHSBryan63 min
Jul 11, 6:50 PM EDTSevere Thunderstorm WarningCHSLiberty60 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.